NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 24, 2:58 PM EST, 6 hours 2 minutes earlier.
Area forecast discussion, Dec 24, 2:58 PM EST, 6 hours 2 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
258 PM EST Sun Dec 24 2017
.SYNOPSIS...
A developing low pressure system off the coast will bring a
little rain and snow to the region this evening, before an
arctic front blasts across the area overnight with gusty winds
and a few snow showers. High pressure will return Monday and
Tuesday. A weak wave of low pressure will cross the region early
Wednesday. Arctic high pressure will return for Thursday. A
coastal low pressure may threaten the region at week's end.
&&
.NEAR TERM /THROUGH MONDAY/...
Latest surface analysis depicts developing low pressure along
the North Carolina coast. Another low pressure is moving
northeast across the Ohio Valley, with an arctic cold front
trailing behind it. Aloft, a strong vort max and shortwave is
pushing east across the mid Mississippi Valley as it rounds the
base of the large longwave trough which currently dominates much
of the eastern and central United States.
Our region is currently stuck between the two developing surface
low pressures. Winds have diminished, but moisture is gathering
as forcing slowly increases across the region. Given weak warm
advection, expect spotty light rain or showers to start
developing across the region over the next few hours. These will
most likely be concentrated near and east of I-95, but a few
could develop further west. Atmospheric profiles suggest just
plain rain until these showers move out late this evening or
just after midnight along I-95, but across portions of northern
Maryland, some snow could mix in. This system is basically out
of our CWA by 6Z or shortly thereafter.
By then, our eyes will turn their attention to the arctic front
barelling towards the region. There will be enough lingering
moisture at the low levels and convergence on the front itself
such that spotty snow showers could make their way all the way
to I-95 as the front crosses the region overnight, so have
increased POPs. Still think accumulations are close to nil, but
a dusting can't be ruled out for those locations which get a
lucky snow shower. Given warm antecedant conditions, do not
expect road hazards for most of the region, especially since the
howling wind behind the front will start to evaporate whatever
moisture that does lay on the roads pretty quickly.
Speaking of the winds, they will indeed be howling. Mixed layer
averages are near advisory threshold by early Monday morning
across the metro, and much earlier further west, so have started
wind advisory (with focus on higher elevations) across
Shenandoah Valley and Allegheny Front this evening, and now
start it at 3AM for locations east of there across NoVa, MD and
DC. Actual frontal timing will determine when winds start to
howl, but guidance remains a bit uncertain, so thought it best
to push the start time ahead a bit to catch it all. Highest
gusts look like they will be around dawn, regardless, as the low
to the northeast strengthens and cold advection peaks. Lows
tonight will be below freezing most areas, but just barely along
I-95, while the mountains will fall into the teens.
Speaking of the mountains, we still expect a decent upslope
event, so winter weather advisory remains in effect for those
areas with general 2-4 inch accumulations. Upslope will be
pretty quick this time, and think its winding down quickly by
morning, so no need to extend advisory for now.
As the low moves away Monday, skies will gradually clear in the
mountains and should clear pretty early east of them with the
downslope flow. Temps will not rise much, and in fact highs may
be first thing in the morning with temps steady or dropping
slightly after that. Winds will howl early, then gradually wind
down, so think 2PM is a good cutoff for the advisory.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Considerably quieter weather returns Monday night through
Tuesday as high pressure crosses the region. Winds will continue
declining slowly Monday night and Tuesday, with generally clear
to partly cloudy skies. Temps will remain below normal.
A reinforcing shot of cold air with weak low pressure, almost an
Alberta Clipper except its not really from Alberta, looks to
move in Tuesday night. Guidance continues to waffle on whether
or not any snow will be able to cross the mountains and reach
the metro, but we will need to watch for potential issues. Any
light snow overnight Tuesday could be a significant commuting
hazard given cold ground and roads.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Arctic high pressure will be entrenched across the Great Lakes
and northeastern United States by the middle of the week. The
forecast area will be on the southern periphery of this cold air
mass, with the question of whether daytime highs will eclipse
freezing present Wed-Fri. Lows will be very cold...in the teens
Wednesday night at best (before any wind chill calculation is
applied), and mid teens- mid 20s Thu-Fri nights. Also a concern
will be whether any shortwave energy sneaks through, embedded
within the fast upper flow (since the jetstream will be parked
overhead). If so, then snow flurries or a quick burst of light
snow would be possible. Inherently, such events are difficult to
capture in an extended forecast.
That sets the stage for the end of the week. Ingredients
(northern stream vortmax, east coast troffing, overhead jet)
still in place... and logically coastal cyclogenesis should
result. However, guidance still struggling on the
when/where/how. Do not anticipate that equation to change soon.
The latest output suggests more of a Fri- Sat (or so) timeframe,
depending upon which solution is preferred. In the mean time,
will have chance PoPs for a more prolonged stretch to encompass
the envelope of solutions.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Lowering cigs as we head into the evening as low pressure
develops off the coast. A few showers may be had, especially
BWI/MTN, but biggest concern is potential for IFR cigs later
this evening, with odds greatest at BWI/MTN.
Overnight, arctic cold front blasts through with winds
potentially gusting to 40 knots or more and a few stray snow
showers. VFR Monday with gusty winds gradually diminishing as we
head through the day. Lighter winds Monday night through Tuesday
night and mostly VFR, but a weak system could bring some light
snow with cig/vis reductions later Tuesday night.
Mainly VFR anticipated Wed-Thu under high pressure. Cannot rule
out a quick burst of snow/flurries, but that would be a low
probability event.
&&
.MARINE...
Light winds this evening, but arctic cold front likely to
produce widespread gales starting overnight and continuing
through Monday. Winds start relaxing late and drop to SCA for
Monday night. Probably will drop to sub SCA Tuesday/Tuesday
night under high pressure.
High pressure will build over the waters Wed-Thu. However a
northerly surge of cold air may trigger Small Craft gusts
Wednesday night.
&&
.TIDES/COASTAL FLOODING...
Blowout tides are possible Monday as a strong low pressure
develops to the northeast and strong northwest winds push water
out of the bay and Potomac. Statements may be needed.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Wind Advisory from 3 AM to 2 PM EST Monday for DCZ001.
MD...Wind Advisory from 8 PM this evening to 2 PM EST Monday for
MDZ501-502.
Wind Advisory from 3 AM to 2 PM EST Monday for MDZ003>006-011-
013-014-016>018-503>508.
Winter Weather Advisory from 7 PM this evening to 7 AM EST
Monday for MDZ501.
VA...Wind Advisory from 8 PM this evening to 2 PM EST Monday for
VAZ025>030-503-504-507-508.
Wind Advisory from 3 AM to 2 PM EST Monday for VAZ031-040-
052>054-501-505-506.
Winter Weather Advisory from 7 PM this evening to 7 AM EST
Monday for VAZ503.
WV...Wind Advisory from 8 PM this evening to 2 PM EST Monday for
WVZ050-055-501>506.
Wind Advisory from 3 AM to 2 PM EST Monday for WVZ051>053.
Winter Weather Advisory from 7 PM this evening to 7 AM EST
Monday for WVZ501-503-505.
MARINE...Small Craft Advisory from 6 PM Monday to 6 AM EST Tuesday for
ANZ530>543.
Gale Warning from midnight tonight to 6 PM EST Monday for
ANZ530>543.
&&
SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...HTS
AVIATION...RCM/HTS
MARINE...RCM/HTS
TIDES/COASTAL FLOODING...Hazardous weather outlook, Dec 24, 10:44 AM EST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1044 AM EST Sun Dec 24 2017
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-251545-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1044 AM EST Sun Dec 24 2017
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
A Wind Advisory is in effect for much of Maryland and northern
Virginia late tonight, and a Gale Warning is in effect for the
tidal waters. Winds may gust up to 50 mph.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A Wind Advisory is in effect for much of Maryland and northern
Virginia Monday, and a Gale Warning is in effect for the tidal
waters. Winds may gust up to 50 mph.
There is a slight winter storm threat Friday and Friday night. If
the threat materializes, it may cause travel disruptions.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report significant weather via standard
operating procedures.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-251545-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1044 AM EST Sun Dec 24 2017
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
A Winter Weather Advisory is in effect from 7 PM tonight to 7 AM
Monday for the western slopes of the Allegheny Front.
A Wind Advisory is in effect for much of tonight for most of the
region. Winds may gust up to 50 mph. Highest gusts will be above
2,000 feet.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A Wind Advisory is in effect for much of Monday for most of the
region. Winds may gust up to 50 mph. Highest gusts will be above
2,000 feet.
There is a slight winter storm threat Friday and Friday night. If
the threat materializes, it may cause travel disruptions.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report significant weather via standard
operating procedures.